Illinois, 2022

Drought in Illinois, December 1 to 19, 2022

December 1 to 19, 2022 · NWS PAH · 19 events in 19 counties and zones

Drought conditions improved significantly across southern Illinois during the month. The drought was no longer categorized as severe by the end of the month.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Drought conditions improved significantly across southern Illinois during the month. The drought was no longer categorized as severe by the end of the month. Most crops had been harvested, so agricultural impacts were limited. Wildfire danger decreased greatly by late in the month. Water levels on the Mississippi River increased, though they were below normal through the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 30, 11:22 PM CST, 38 minutes earlier.

Area forecast discussion, Nov 30, 11:22 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1122 PM CST Wed Nov 30 2022

.UPDATE...
Issued at 1122 PM CST Wed Nov 30 2022

The AVIATION section has been updated for the 06Z TAF issuance.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 142 PM CST Wed Nov 30 2022

Bottom Line Up Front...Chilly and dry conditions will continue
tonight through Thursday. A transition to a more unsettled weather
pattern will begin Friday. A chance of light rain is forecast Friday
afternoon and evening. Another story will be strong southerly winds
during this period. Currently, wind gusts of 25 to 35 mph are
forecast across the region, but higher gusts may occur near and
north of the Interstate 64 corridor.

Technical Discussion...The region will be under a slightly
anticyclonic zonal midlevel flow regime throughout the forecast
period. Surface high pressure will settle over the region tonight,
and winds will go calm. This will allow temperatures to tank into
the lower and middle 20s for overnight lows. Thursday will be
slightly warmer, with winds in the morning becoming NE then
veering SE as the surface high translates to the east. High
temperatures will reach the lower to middle 40s. Increasing upper-
level moisture will bring a thickening cirrus cloud deck during
the day. Low temperatures will fall into the lower to middle 30s

Friday into Friday night, gradient winds from the south will
increase as a strong area of low pressure passes to our north and
west. An associated cold front will approach from the northwest.
Isolated to scattered warm advection light rain will develop in
the afternoon hours and continue into the evening. Despite the
cloud cover and precipitation, temperatures will reach the middle
to upper 50s. Wind gusts of 25 to 35 mph are possible during the
the afternoon and evening. Momentum transfer BUFKIT soundings from
the GFS and NAMNest show gusts up to 40 mph or slightly higher
across a corridor extending along and north of a line from CGI to
MDH to AJG. Will need to watch trends for a possible Wind
Advisory Friday afternoon and evening in these areas.

.LONG TERM...(Saturday through Wednesday)
Issued at 142 PM CST Wed Nov 30 2022

Another stout cold front is still on track to make its way through
the region Saturday. The cold air advection looks strong enough to
keep temperatures steady, or falling slightly through the day,
leading to a cold night with lows in the mid 20s.

Sunday morning with a zonal jet maxing at 150kts over the Great
Lakes region we get some isentropic/frontogenetic lift in the lower
levels. Lower level warm air and moisture advection should warm the
column and dewpoint above freezing by midday, but some of the
morning precipitation could fall as a mix of freezing rain, sleet
and snow. It still appears some light accumulations are possible,
especially over southeast Missouri. Liquid equiv QPF is still quite
light, and it follows that heavier precip would require heavier warm
air advection so don't expect much to change there. As cold as the
surface temps will be early Sunday though will have to at least be
cognizant of potential brief travel impacts.

Monday and Tuesday things get more fuzzy. The big picture is still a
west to east zonal jet streak centered over the Great Lakes region.
A front is stalled parallel to the south of that jet somewhere over
Tennessee and Arkansas and ECMWF/GFS both generate a pretty healthy
amount of precip where the boundary stalls. The problem is as you
might expect the boundary is shifting positions from one model run
to the next. The overall trend over the last day is to have shifted
it far enough south to reduce forecast QPF by quite a bit.  With the
larger scale pattern parallel to the front the final position of
that front will probably be partially determined by day to day
convection/differential heating and outflow. Lowered QPF/PoP a touch
from model consensus, but there is still a fair chance of rain
during those periods. If the front is further north locally heavy
rain is still possible.

By Wednesday the core of the zonal jet maxima dips into central IL
and northern MO on GFS/ECMWF deterministic runs and the resulting
response nudges the front far enough south to clear our precip

&&

.AVIATION...
Issued at 1122 PM CST Wed Nov 30 2022

The TAFs are VFR with light winds.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...DWS
LONG TERM...JGG
AVIATION...DRS
Hazardous weather outlook, Nov 30, 1:48 PM CST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
148 PM CST Wed Nov 30 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-012000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
148 PM CST Wed Nov 30 2022 /248 PM EST Wed Nov 30 2022/

This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts from the south of 30 to 35 mph, with localized higher
gusts up to 40 mph, are expected Friday afternoon and Friday
evening.

Light accumulations of freezing rain or snow will be possible
Sunday morning, mainly across southeast Missouri. Minor travel
impacts cannot be ruled out.

Locally heavy rainfall is possible Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DWS/JGG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 drought. Local standard time, as filed.

Drought, Alexander

When
December 1, 12:00 AM CST to December 19, 7:00 PM CST
Where
Alexander forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Drought, Edwards

When
December 1, 12:00 AM CST to December 19, 7:00 PM CST
Where
Edwards forecast zone
Reported by
Drought Monitor
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Drought, Franklin

When
December 1, 12:00 AM CST to December 19, 7:00 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Drought, Gallatin

When
December 1, 12:00 AM CST to December 19, 7:00 PM CST
Where
Gallatin forecast zone
Reported by
Drought Monitor
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Drought, Hamilton

When
December 1, 12:00 AM CST to December 19, 7:00 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Drought, Hardin

When
December 1, 12:00 AM CST to December 19, 7:00 PM CST
Where
Hardin forecast zone
Reported by
Drought Monitor
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Drought, Jackson

When
December 1, 12:00 AM CST to December 19, 7:00 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Drought, Jefferson

When
December 1, 12:00 AM CST to December 19, 7:00 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Drought, Johnson

When
December 1, 12:00 AM CST to December 19, 7:00 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Drought, Massac

When
December 1, 12:00 AM CST to December 19, 7:00 PM CST
Where
Massac forecast zone
Reported by
Drought Monitor
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Drought, Perry

When
December 1, 12:00 AM CST to December 19, 7:00 PM CST
Where
Perry forecast zone
Reported by
Drought Monitor
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Drought, Pope

When
December 1, 12:00 AM CST to December 19, 7:00 PM CST
Where
Pope forecast zone
Reported by
Drought Monitor
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Drought, Pulaski

When
December 1, 12:00 AM CST to December 19, 7:00 PM CST
Where
Pulaski forecast zone
Reported by
Drought Monitor
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Drought, Saline

When
December 1, 12:00 AM CST to December 19, 7:00 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Drought, Wabash

When
December 1, 12:00 AM CST to December 19, 7:00 PM CST
Where
Wabash forecast zone
Reported by
Drought Monitor
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Drought, Union

When
December 1, 12:00 AM CST to December 19, 7:00 PM CST
Where
Union forecast zone
Reported by
Drought Monitor
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Drought, Wayne

When
December 1, 12:00 AM CST to December 19, 7:00 PM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Drought, White

When
December 1, 12:00 AM CST to December 19, 7:00 PM CST
Where
White forecast zone
Reported by
Drought Monitor
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Drought, Williamson

When
December 1, 12:00 AM CST to December 19, 7:00 PM CST
Where
Williamson forecast zone
Reported by
Drought Monitor
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065184, 1065185, 1065186, 1065187, 1065188, 1065189, 1065190, 1065191, 1065192, 1065193, 1065194, 1065195, 1065196, 1065197, 1065198, 1065199, 1065200, 1065201, 1065202.